A lower libido or sex drive is one possible symptom of depression. In addition, the medications you take to treat depression may cause further issues with sexual function. While antidepressants may cause sexual side effects, certain types of medications may not increase your risk as much as others. Having your doctor adjust your dosages can also help.
For some people, sexual side effects from antidepressants may decrease over time. For others, these side effects may persist. If you suspect your depression treatments are causing sexual side effects, here’s what you can do about it.
How antidepressants cause sexual side effects
If you recently started an antidepressant and are experiencing symptoms of sexual dysfunction, you’re not alone. Loss of libido is a common problem for adults. According to one study, researchers found that depression is associated with a 50 to 70 percent higher risk of decreased sexual desire. In addition, sexual dysfunction can increase the risk of developing depression by as much as 130 to 200 percent.
The following clenbuterolo online medications are commonly used to treat depression:
- selective serotonin reuptake inhibitors (SSRIs)
- serotonin and norepinephrine reuptake inhibitors (SNRIs)
- tricyclic medications, which are typically only used if SSRIs and SNRIs don’t help
- monoamine oxidase inhibitors (MAOIs), which are prescribed for when other antidepressants haven’t worked
In theory, if depression is causing you to have a lower sex drive, then seeking treatment could help. But some of the treatments for depression can cause sexual dysfunction. Getting too much serotonin in the brain — a major function in treating depression — can inadvertently inhibit your sex drive.
More specifically, antidepressants can cause the following side effects:
- a loss of libido, or overall desire to have sex
- decreased arousal
- erectile dysfunction in males
- vaginal dryness in females
- problems with orgasm
The exact side effects can vary between individuals, and you may not experience all possible symptoms.One way to determine whether your antidepressant is linked to sexual side effects is to consider how you felt before taking your medication. If you had no issues with libido at that time, chances are your medication is to blame, not your depression.
How to cope with the sexual side effects of depression treatments
Experiencing sexual side effects from antidepressants doesn’t mean you’re stuck with these symptoms for good. In some cases, the solution may be to wait it out as your body gets used to your medication. After a while, you may experience fewer sexual side effects.
Depending on your individual experience, your symptoms may not ease with time alone. If sexual dysfunction continues to persist for several weeks, your doctor may recommend:
- adjusting your dose (never cut down on your medication without talking to your doctor first)
- switching medications
- choosing an antidepressant with the least risk for side effects
Your doctor may also recommend incorporating an additional antidepressant to your treatment plan to help counteract the side effects of your original medication. For example, taking bupropion in addition to an SSRI has been shown to reverse sexual side effects of SSRIs in some people.
People who experience sexual side effects from their depression treatment may consider taking medications to improve function. These include sildenafil (Viagra) and tadalafil (Cialis). There’s ongoing but limited research about the use of sildenafil to alleviate sexual side effects, but the Food and Drug Administration (FDA) hasn’t approved such usage. Adding bupropion may be more beneficial in these cases.
If you’re taking antidepressants and are experiencing sexual dysfunction, talk to your doctor about your options. However, never reduce your dosage or stop taking your medication altogether. This may increase your risk for depression symptoms to return. Always talk to your doctor first.
You also shouldn’t allow the fear of sexual side effects stop you from seeking depression treatment. Not everyone who takes antidepressants experiences the same side effects. Your doctor can work with you to figure out the right type of medication and dosage.
Sexual side effects are common when you first start taking medications for depression. Certain antidepressants carry more of these risks than others. For some people, the side effects are temporary. You may also be able to manage these symptoms by switching medications or adjusting your treatment in other ways.
Talk to your doctor about any concerns you have with your depression treatment. Sexual side effects may take time to manage, so it’s important to work with your doctor rather than stopping your medication altogether.